Alert archive / Puerto Rico / Special Marine Warnings in 2021
Special Marine Warning 28, NWS JSJ
NWS JSJ issued this special marine warning at Sep 13, 2021, 8:05 PM CDT. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2021, 8:05 PM CDT (01:05 UTC)
- Expired
- Sep 13, 2021, 8:45 PM CDT
- In force
- 40 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The San Juan radar (TJUA), 100 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
452
WHCA52 TJSJ 140105
SMWSJU
AMZ710-140145-
/O.NEW.TJSJ.MA.W.0028.210914T0105Z-210914T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service San Juan PR
905 PM AST Mon Sep 13 2021
The National Weather Service in San Juan has issued a
* Special Marine Warning for...
Atlantic Waters of Puerto Rico AND USVI from 10 NM to 19.5N...
* Until 945 PM AST.
* At 904 PM AST, a severe thunderstorm capable of producing
waterspouts was located over the offshore Atlantic waters about 30
miles north of San Juan, moving northwest at 10 knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
* The severe thunderstorm will remain over mainly open waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
Report severe weather to the Coast Guard or the National Weather
Service.
&&
LAT...LON 1900 6597 1879 6615 1896 6655 1931 6628
TIME...MOT...LOC 0104Z 128DEG 8KT 1895 6613
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
ICPWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this special marine warning went out at Sep 13, 7:30 PM CDT, 35 minutes earlier.
Area forecast discussion, Sep 13, 7:30 PM CDT, 35 minutes before
Area Forecast Discussion National Weather Service San Juan PR 830 PM AST Mon Sep 13 2021 .UPDATE...Although the reasoning behind the forecast and analysis has not changed, adjustments were made following the most recent model guidance and observations. The main adjustment was the introduction of thunderstorms for the Atlantic waters and coastal waters between Puerto Rico and the US Virgin Islands during the overnight and early morning hours. The combination of deep tropical moisture and favorable upper- level dynamics will support and unsettled weather pattern during the next few days. In fact, model guidance suggests precipitable water values fluctuating between 1.80 and 2.15 inches with 500 mb temperatures between -7 and -8 degrees Celsius during the next 24-48 hours, with the most favorable conditions expected between 15 and 21Z each day. Although this scenario will support enhanced shower and thunderstorm development, a generally seasonal diurnal shower pattern is anticipated. That is, overnight and early morning showers and thunderstorms favoring eastern Puerto Rico and the US Virgin Islands, followed by afternoon convection over land areas. Under a generally east to east-southeast wind flow, and aided by local effects and diurnal heating, the bulk of the afternoon activity will cluster across the interior and northwestern quadrant of Puerto Rico, as well as portions of the San Juan metropolitan area. Elsewhere, isolated activity remains possible. Moderate to locally heavy rains over already saturated soils will result in ponding of waters to urban and small stream flooding and possible mudslides near areas of steep terrain. Frequent lightning and gusty winds are also expected with the most intense activity. Overnight lows are forecast to drop into the lower 70s to around 80 degrees Fahrenheit, while daytime highs are expected to peak into the lower 90s with heat indices reaching the lower to mid 100s. Winds will continue from the east, but at lower speeds during the overnight and early morning hours, increasing to 10-20 mph with higher gusts during the day. && .AVIATION...Mainly VFR early in the forecast period. However, showers and thunderstorms are expected to develop across the surrounding waters of the islands through Tuesday morning. This may cause tempo MVFR conds across the Leeward/USVI/Eastern PR terminals. The 14/00z TJSJ sounding indicated ESE winds at 6-22 kt blo FL090. && .MARINE...No changes to the marine and surf zone grids. Please refer to the Marine discussion below for more information. && .PREV DISCUSSION... /issued 339 PM AST Mon Sep 13 2021/ SYNOPSIS... Unsettled weather conditions are expected to prevail through mid- week, with the risk for urban and small stream flooding. Drier air with some Saharan dust is expected by the end of the workweek. Marine conditions will remain below 6 feet for the next several days. SHORT TERM...Tonight through Wednesday... Unsettled weather conditions are expected to prevail across the local area through the short-term forecast period. An upper level-low over Hispaniola will continue to result in divergence and favorable upper level conditions for shower and isolated thunderstorm activity, while moisture from a tropical wave now south of Dominican Republic keeps providing moisture at the lower levels. The GFS forecast soundings indicate precipitable water (PWAT) values around 1.9 to 2.1 inches on Tuesday, which is above the climatological value for this time of year. Also, 500 mb temperatures are expected to be around -7 degree C, further increasing instability aloft. Under a steering flow out of the east, with a slight component from the southeast, at about 12 knots, showers and thunderstorms are expected to develop again, over the interior, northern and western half of Puerto Rico in the afternoon. However, through the day and at the nighttime, additional activity is also expected over the eastern municipalities of Puerto Rico and across the U.S. Virgin Islands. Urban and small stream flooding is anticipated with this activity. For Wednesday, the upper level trough will begin to move toward the west, but it will still provide some divergence aloft. Also, a surface low pressure begins to develop near The Bahamas, shifting the surface winds more from the southeast while pulling moisture across the islands. Once again, PWAT values above 2.0 inches are expected. This should result in another active day across the region. On the other hand, the forecast soundings show a saturated atmosphere at the upper levels on Wednesday, which could indicate the presence of high clouds. If this is the case, then this layer of clouds could cause some inhibition of the diurnal heating effect on the development of afternoon convection. LONG TERM...Thursday through Monday.../from prev discussion/ An upper level high pressure will be to the north of the local area starting in the long term period. In addition, at the mid levels, a high pressure will be present, resulting in relatively stable conditions in the mid and upper levels. Meanwhile, at the surface, a weak trough located well to northwest will maintain plenty of tropical moisture with precipitable water values above climatological normals. As a result, for Thursday, expect afternoon convection with isolated thunderstorms mainly over western and northwestern sections of Puerto Rico. For late Wednesday into Friday, according to NASA Dust Extinction Aerosol Model, low to moderate concentrations of Saharan dust will move through the local islands. As a result, hazy skies are possibles over the forecast area. For the upcoming weekend, a drier pattern is expected, due to a drier airmass that filters into the region. Therefore, this airmass, in combination with stable conditions aloft, will result in mainly fair weather. However, patches of low level moisture, the local effects, and diurnal heating can cause isolated to scattered showers across western Puerto Rico. Monday is expected to be a transition day, as the model guidance suggests that the available moisture will increase, due to an approaching tropical wave, currently being monitored by the National Hurricane Center. AVIATION...Prevailing VFR at all terminals. However, due to the presence of an upper low and plenty of tropical wave moisture,aftn showers and isolated thunderstorm will continue to develop and move west northwest across parts of the islands til 13/23Z. SHRA/ Isold TSRA dvlpmnt will cause VCSH/VCTS at TJSJ/TJBQ TJMZ/TJPS til 13/23Z with VCSH also at TKPK/TNCM durg prd. Wnds fm E-SE 10-15 kts w/ocnl hir gusts bcmg lgt/vrb aft 13/22Z. SCT ocnl BKn lyrs nr FL025... FL050..FL100 and hir clds btw FL200-FL250 mostly due to convective debris nr Isold TSRA. MARINE... Recent buoy observations show seas 2 to 4 feet with winds at 5 to 15 knots, and seas at 5 feet or less are expected through the weekend. Conditions could become hazardous, however, with shower and thunderstorm activity expected through mid-week. && .PRELIMINARY POINT TEMPS/POPS... SJU 77 86 77 86 / 40 50 50 60 STT 78 89 79 89 / 50 60 60 50 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...DS LONG TERM....ICP PUBLIC DESK...LIS
Hazardous weather outlook, Sep 13, 3:35 AM CDT, 16 hours 30 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia en San Juan PR 411 AM AST lunes 13 de septiembre de 2021 AMZ710>745-PRZ001>013-140815- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior- Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras cercanas y lejanas a la costa del Atlantico y Caribe- 411 AM AST lunes 13 de septiembre de 2021 Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia Uno...Hoy y esta noche .Tronadas...Existe el potencial de tronadas con lluvia fuerte y rafagas de vientos breves a traves del area, especialmente esta tarde. .Inundaciones...Lluvias fuertes podrian resultar en inundaciones urbanas y de riachuelos al igual que deslizamientos en areas de terreno empinado. .Oleaje...Oleaje ligeramente sobre 5 pies son posibles a traves del sector noreste de las aguas mar afuera del Atlantico. .Corrientes marinas...Existe un riesgo moderado de corrientes marinas para la mayoria de las playas del norte de Puerto Rico al igual que para la mayoria de las playas en Culebra y las playas del este en Vieques. .Calor...Se esperan indices de calor entre 100 y 105 grados a traves de las areas bajas, con los indices mas altos a traves de las areas costeras del norte y este de Puerto Rico. .Dias dos hasta el siete...martes a domingo Humedad tropical profunda y una vaguada en los niveles altos al oeste del area continuara resultando en aguaceros y tronadas generalizadas hasta mediados de la semana. Inundaciones urbanas y de riachuelos al igual que deslizamientos en areas de terreno empinado seran posibles con la actividad de lluvia mas fuerte y persistente. Indices de calor elevados seran probables durante los proximos dias. .Comunicado sobre informacion reportada por observadores... No se espera activacion amplia de observadores. Favor de reportar cualquier informacion sobre inundaciones, vientos, oleaje y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales. AMZ715-725-VIZ001-002-140815- San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 411 AM AST lunes 13 de septiembre de 2021 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Islas Virgenes Estadounidenses y las aguas costeras adyacentes. .Dia Uno...Hoy y esta noche. .Tronadas...Existe el potencial de tronadas con lluvia fuerte y rafagas de vientos breves a traves de las islas durante el dia. .Inundaciones...Lluvias fuertes podrian resultar en acumulacion de agua en carreteras y en areas de pobre drenaje. Inundaciones urbanas menores no se pueden descartar. .Oleaje...Oleaje ligeramente sobre 5 pies son posibles a traves del sector noreste de las aguas mar afuera del Atlantico. .Corrientes marinas...Existe un riesgo moderado de corrientes marinas para las playas del norte y este de Santa Cruz. .Dias dos hasta el siete...martes a domingo Humedad tropical profunda y una vaguada en los niveles altos al oeste del area continuara resultando en aguaceros y tronadas generalizadas hasta mediados de la semana. Acumulacion de agua en carreteras y en areas de pobre drenaje al igual que inundaciones menores seran posibles. Indices de calor elevados seran probables durante los proximos dias. .Comunicado sobre informacion reportada por observadores... No se espera activacion amplia de observadores. Favor de reportar cualquier informacion sobre inundaciones, vientos, oleaje y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales.
In the hours before
Special weather statement, Sep 13, 2:25 PM CDT, 5 hours 40 minutes before
Special Weather Statement
National Weather Service San Juan PR
325 PM AST Mon Sep 13 2021
PRZ006-007-009-132000-
Central Interior PR-Western Interior PR-Ponce and Vicinity PR-
325 PM AST Mon Sep 13 2021
...A strong thunderstorm will impact portions of Ponce, Jayuya,
Utuado, Adjuntas and Penuelas Municipalities through 400 PM AST...
At 325 PM AST, Doppler radar was tracking a strong thunderstorm near
Coto Laurel, or near Ponce, moving west at 5 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ponce, Tallaboa Alta and Marueno.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 1819 6656 1805 6658 1801 6673 1822 6669
TIME...MOT...LOC 1925Z 102DEG 6KT 1811 6662
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
DSRThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 8:38 PM CDT | Special Marine Warning | JSJ | 52 min | |
| Sep 14, 12:14 PM CDT | Special Weather Statement | JSJ | 61 min | |
| Sep 14, 12:42 PM CDT | Special Weather Statement | JSJ | 63 min | |
| Sep 14, 1:27 PM CDT | Special Weather Statement | JSJ | 78 min | |
| Sep 14, 1:47 PM CDT | Special Weather Statement | JSJ | 73 min | |
| Sep 14, 2:04 PM CDT | Special Weather Statement | JSJ | 41 min | |
| Sep 14, 2:45 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Sep 14, 3:22 PM CDT | Areal Flood Advisory | JSJ | 89 min | |
| Sep 14, 4:35 PM CDT | Special Marine Warning | JSJ | 55 min | |
| Sep 14, 5:23 PM CDT | Special Marine Warning | JSJ | 37 min |
Nearby
Special Marine Warnings in Puerto Rico, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.